From Xemxija, St. Pauls Bay, Malta:
My daughter was diagnosed with type 1 diabetes on her sixth birthday 17 months ago and is still in her honeymoon period. She has her glucose checks done four times a day without fail, sometimes more due to very low readings. Since her diagnosis, we have been mainly battling a (loosing battle) with her lows, however, this week she had her readings jump to between 14 and 18 mmol/L [252 and 325 mg/dl] and 8 mmol/l [144 mg/dl] in the morning, as if her long acting insulin is not working. This week I put a new cartridge in the pen. When we administer the short acting insulin (one unit), her glucose level spirals down again. Could it be that the new cartridge is defective? Or, would this be the sign of the end of her honeymoon period? My daughter's daily intake is three units in the morning and one unit Humulin L in the evening.
From what you report to us, a sudden malfunction in the basal insulin injection set, it seems more likely that the fast insulin is still working properly even too much if one unit is causing lows. Have you tried first to see if the pen for basal insulin is properly working before actually injecting your daughter? If so, you might want to change the cartridge pack first and see what happens. If it's not enough, try to increase progressively the basal insulin dosages and see what happens for the fasting blood sugar levels. In theory, this will solve any hyperglycemia independently from the eventual honeymoon waning or not. Please discuss this your pediatrician or other diabetes specialist for more help.
Last Updated: Monday August 09, 2010 10:54:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.